Introduction to Random Tug-of-War Games and PDEs

  • Juan J. Manfredi
Part of the Lecture Notes in Mathematics book series (LNM, volume 2045)


The fundamental contributions of Kolmogorov, Ito, Kakutani, Doob, Hunt, Lévy, and many others have shown the profound and powerful connection between classical linear potential theory and probability theory. The idea behind the classical interplay is that harmonic functions and martingales share a common cancelation property that can be expressed by using mean value properties. In these lectures, we will see how this approach turns out to very useful in the nonlinear theory as well.


Harmonic Function Stochastic Game Dynamic Programming Principle Maximal Theorem Strong Comparison Principle 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    G. Alessandrini, Giovanni critical points of solutions of elliptic equations in two variables, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14(2), 229–256 (1988)Google Scholar
  2. 2.
    M. Crandall and J. Zhang, Another way to say harmonic, Trans. Am. Math. Soc. 355, 241–263 (2002)MathSciNetCrossRefGoogle Scholar
  3. 3.
    P. Juutinen, P. Lindqvist, J. Manfredi, On the equivalence of viscosity solutions and weak solutions for a quasi-linear elliptic equation, SIAM J. Math. Anal. 33, 699–717 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    P. Juutinen, P. Lindqvist, J. Manfredi, The -eigenvalue problem, Arch. Ration. Mech. Anal. 148 89–105 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    R. Kaufman, J.G. Llorente, J.M. Wu, Nonlinear harmonic measures on trees, Ann. Acad. Sci. Fenn. Math. 28, 279–302 (2003)MathSciNetzbMATHGoogle Scholar
  6. 6.
    R. Kohn, S. Serfaty, A deterministic-control-based approach to fully nonlinear parabolic and elliptic equations, Comm. Pure Appl. Math. 63(10), 1298–1350 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    P. Lindqvist, J. Manfredi, Note on a remarkable superposition for a nonlinear equation, Proc. Am. Math. Soc. 136, 229–248 (2008)MathSciNetCrossRefGoogle Scholar
  8. 8.
    P. Lindqvist, J. Manfredi, Viscosity solutions of the evolutionary p-Laplace equation, Differ. Integr. Equat. 20, 1303–1319 (2007)MathSciNetzbMATHGoogle Scholar
  9. 9.
    J.G. Llorente, J. Manfredi, J.M. Wu, p-harmonic measure is not subadditive, Annalli de della Scuola Normale Superiore di Pisa, Classe di Scienze IV(5), 357–373 (2005)Google Scholar
  10. 10.
    J. Manfredi, p-harmonic functions in the plane, Proc. Am. Math. Soc. 103(2), 473–479 (1988)MathSciNetzbMATHGoogle Scholar
  11. 11.
    J.J. Manfredi, M. Parviainen, J.D. Rossi, An asymptotic mean value characterization for p-harmonic functions. Proc. Am. Math. Soc., 258, 713–728 (2010)MathSciNetGoogle Scholar
  12. 12.
    J.J. Manfredi, M. Parviainen, J.D. Rossi, On the definition and properties of p-harmonious functions. To appear in Ann. Sc. Norm. Super. Pisa Cl. Sci.Google Scholar
  13. 13.
    J. Manfredi, M. Parviainen, J. Rossi, Dynamic programming principle for tug-of-war games with noise. To appear in ESAIM:COCVGoogle Scholar
  14. 14.
    A.P. Maitra, W.D. Sudderth, Discrete gambling and stochastic games. Appl. Math. 32, Springer-Verlag, 1996Google Scholar
  15. 15.
    Y. Peres, G. Pete, S. Somersielle, Biased tug-of-war, the biased infinity Laplacian and comparison with exponential cones, Calc. Var. Partial Differential Equations 38(3), 541–564 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Y. Peres, O. Schramm, S. Sheffield, D. Wilson, Tug-of-war and the infinity Laplacian, J. Am. Math. Soc. 22, 167–210 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Y. Peres, S. Sheffield, Tug-of-war with noise: a game theoretic view of the p-Laplacian, Duke Math. J. 145(1), 91–120 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    A. Sviridov, Elliptic Equations in Graphs via Stochastic Games, University of Pittsburgh 2010 doctoral dissertationGoogle Scholar
  19. 19.
    D.W. Stroock, S.R.S. Varadan, Multidimensional Diffusion Processes, Grundlehren der Mathematische Wissenschaften 233, Springer-Verlag, 1979Google Scholar
  20. 20.
    C.T. Ionescu Tulcea, Measures dans les espaces produits, Atti. Acad. Naz. Lincei. Rend. Cl. Sci. Fis. Mat. Nat. 7(8), 208–211 (1949)MathSciNetGoogle Scholar
  21. 21.
    S.R.S. Varadan, Probability Theory, Courant Lecture Notes in Mathematics 7, New York University, 2000Google Scholar
  22. 22.
    T. Wolff, Gap series constructions for the p-Laplacian, J. D’Analyse Mathématique 102, 371–394 (2007)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of PittsburghPittsburghUSA

Personalised recommendations